Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 213, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 18, 2007, 4:49 PM CDT for Hamilton County, Iowa. It was in force for 56 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2007, 4:49 PM CDT (21:49 UTC)
- Expired
- Jul 18, 2007, 5:45 PM CDT
- In force
- 56 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Hamilton County, IA
The radar
The Des Moines radar (KDMX), 76 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 5:18 PM CDT | TSTM WND GST 70 | 3 S Williams, IA | 12 INCH TREE BRANCHES DOWN...MULTIPLE BRANCHES DOWN. |
| Jul 18, 5:20 PM CDT | TSTM WND DMG | 3 N Blairsburg, IA | 6 INCH TREE LIMBS DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 2:09 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.8 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 454 J/kg
- Mixed-layer CIN
- -468 J/kg
- Mixed-layer LCL
- 1897 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 182149
SVRDMX
IAC079-182245-
/O.NEW.KDMX.SV.W.0213.070718T2149Z-070718T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
449 PM CDT WED JUL 18 2007
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HAMILTON COUNTY IN CENTRAL IOWA...
* UNTIL 545 PM CDT
* AT 444 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH. THIS STORM WAS LOCATED 14 MILES NORTHWEST OF
WEBSTER CITY...OR ABOUT 10 MILES NORTHEAST OF FORT DODGE...AND
MOVING SOUTHEAST AT 50 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WEBSTER CITY BY 500 PM CDT...
JEWELL BY 515 PM CDT...
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 127 AND 149.
PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR NORTHERN IOWA.
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS.
LAT...LON 4255 9351 4221 9348 4221 9393 4229 9394
4246 9394 4248 9396 4256 9397
TIME...MOT...LOC 2149Z 305DEG 46KT 4256 9394
$$
JUNGBLUTH1 follow-up statement
000
WWUS53 KDMX 182208
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
508 PM CDT WED JUL 18 2007
IAC079-182245-
/O.CON.KDMX.SV.W.0213.000000T0000Z-070718T2245Z/
HAMILTON IA-
508 PM CDT WED JUL 18 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR HAMILTON COUNTY...
AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM BLAIRSBURG TO STRATFORD...OR ALONG A LINE EXTENDING
FROM 27 MILES EAST OF FORT DODGE TO 20 MILES SOUTHEAST OF FORT
DODGE...MOVING SOUTHEAST AT 45 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
JEWELL BY 515 PM CDT...
JEWELL AND ELLSWORTH BY 520 PM CDT...
RANDALL BY 525 PM CDT...
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 127 AND 149.
PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.
THIS STORM HAS A HISTORY OF TREE DAMAGE OVER WEBSTER COUNTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR NORTHERN IOWA.
LAT...LON 4255 9351 4221 9348 4221 9393 4229 9394
4246 9394 4248 9396 4256 9397
TIME...MOT...LOC 2208Z 303DEG 43KT 4251 9360 4228 9387
$$
JUNGBLUTHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:50 PM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, Jul 18, 2:50 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 250 PM CDT WED JUL 18 2007 .DISCUSSION... FOCUS CONTINUES ON THE SEVERE WEATHER CHANCE TODAY INTO TONIGHT...WITH A QUIET WEATHER PATTERN SETTING UP ACROSS THE AREA FOR THE REMAINDER OF THE FORECAST PERIOD. UPPER LEVEL SHORTWAVE EVIDENT OVER CENTRAL SOUTH DAKOTA ON LATEST WATER VAPOR IMAGERY...WILL DIVE SOUTHEAST IN NORTHWEST FLOW PATTERN ALOFT ACROSS NORTHERN/CENTRAL IOWA EARLY THIS EVENING INTO TONIGHT. STATIONARY BOUNDARY THAT HAS BEEN IN PLACE ACROSS THE NORTHERN CWA OVER THE PAST FEW DAYS...WILL CONTINUE TO BE THE MAIN FOCUS FOR THUNDERSTORM DEVELOPMENT WITHIN THE NEXT FEW HOURS. PLENTY OF MOISTURE IN PLACE AT THE SURFACE WITH DEWPOINTS INTO THE 70S ACROSS MOST OF THE STATE...HOWEVER LATEST MODEL SOUNDINGS STILL INDICATING SOME DRIER AIR ALOFT. THETA-E ADVECTION INCREASES ACROSS CENTRAL/NORTHERN IOWA BY LATE THIS AFTERNOON INTO THIS EVENING...WHICH WILL CREATE AREAS OF DEEPER MOISTURE FOR CONVECTION THIS EVENING. PWAT VALUES CONTINUE TO REMAIN HIGH ACROSS THE CWA...WITH 2 INCH PLUS PWAT VALUES ADVERTISED THROUGHOUT THE CWA LATE THIS AFTERNOON INTO THE EVENING. SHEAR VALUES LOOK DECENT WITH NEARLY 40-50 KT OF 0 TO 6 KM SHEAR...AND SFC WINDS EXPECTED TO BACK SOME AS THE WAVE APPROACHES. SBCAPE VALUES CURRENTLY ADVERTISED AROUND 3-4K J/KG ACROSS THE NORTHERN CWA...WITH LITTLE CONVECTIVE INHIBITION. IN ADDITION A STRONG UPPER LEVEL JET OF 110 KT WILL BE POSITIONED OVER THE NRN WI/ LAKE SUPERIOR...WITH THE RIGHT ENTRANCE REGION OF THE JET OVER THE NORTHERN CWA. THEREFORE...HAVE HIGH LIKELY TO CATEGORICAL POPS ACROSS THE NORTHERN CWA FOR THIS EVENING. AS THE UPPER LEVEL WAVE SLIDES SOUTHEAST...SFC FRONT IN PLACE WILL BEGIN TO PROGRESS SOUTHWARD THROUGH THE CWA...SHIFTING THUNDERSTORM CHANCES SOUTHWARD THROUGH TIME. EXPECTING MCS DEVELOPMENT OVER THE CWA BY LATE EVENING...WITH THE HEAVIEST RAINFALL EXPECTED ACROSS THE NORTHERN/CENTRAL CWA. FRONTAL BOUNDARY EXPECTED TO BE POSITIONED ACROSS THE SOUTHERN CWA BY THURSDAY MORNING...WITH LINGERING CHANCES OF PRECIP EXPECTED INTO THURSDAY. LARGE AREA OF SFC HIGH PRESSURE THEN BUILDS INTO THE AREA FRIDAY...AS THE WESTERN CONUS UPPER LEVEL RIDGE PROGRESSES EASTWARD. THIS UPPER LEVEL RIDGE WILL REMAIN IN PLACE THROUGHOUT THE REMAINDER OF THE FORECAST PERIOD...WITH COOLER AND DRIER CONDITIONS EXPECTED ACROSS CENTRAL IOWA THROUGH THE WEEKEND. BY EARLY NEXT WEEK...WARMER AIR AND MOISTURE BEGIN TO FILTER BACK INTO THE AREA AS RETURN FLOW SETS UP. THEREFORE HAVE A GRADUAL WARMING TREND THROUGHOUT THE EXTENDED PERIOD. && .AVIATION...18/18Z AREA OF TSRA ACROSS SITUATED ACROSS SRN MN INTO NRN IA...WITH CLOUD BASES AROUND BKN020-030. REMAINDER OF AREA CURRENTLY BENEATH SOME MID/HIGH CLOUDS. SCATTERED STRONG THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE THROUGHOUT THE NEXT FEW HOURS ACROSS NORTHERN IOWA...AND WITH THE CONVECTION EXPECTED TO SLIDE SOUTHWARD THROUGH THE NIGHT. && .DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR BUTLER...BREMER...AND BLACK HAWK COUNTIES UNTIL 12 UTC THURSDAY. && ALBRECHT
Hazardous weather outlook, Jul 18, 3:42 PM CDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 342 PM CDT WED JUL 18 2007 IAZ027-028-039-192045- BUTLER-BREMER-BLACK HAWK- 342 PM CDT WED JUL 18 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT A MODERATE RISK OF SEVERE THUNDERSTORMS CONTINUES THROUGH TONIGHT...WITH THE LARGE HAIL AND DAMAGING WINDS AS THE PRIMARY SEVERE THREATS. HEAVY RAIN WILL ACCOMPANY THE STRONG TO SEVERE THUNDERSTORMS WHICH MAY LEAD TO LOCALIZED AREAS OF FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH THURSDAY MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SOME LINGERING THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THURSDAY MORNING WITH THE MAIN THREAT BEING HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO TONIGHT. IAZ004>007-015>017-023>026-033>038-047>050-192045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- HARDIN-GRUNDY-BOONE-STORY-MARSHALL-TAMA- 342 PM CDT WED JUL 18 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT A MODERATE RISK OF SEVERE THUNDERSTORMS REMAINS THIS EVENING INTO TONIGHT. THE PRIMARY THREATS ARE ANTICIPATED TO BE LARGE HAIL AND DAMAGING WINDS. HEAVY RAINFALL IS ALSO EXPECTED WHICH MAY EXCEED SEVERAL INCHES IN LOCALIZED AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SOME LINGERING THUNDERSTORMS ARE EXPECTED ACROSS A PORTION OF THE AREA THROUGH THURSDAY MORNING WITH THE MAIN THREAT BEING HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO TONIGHT. IAZ044>046-057>062-070>075-081>086-096-097-192045- CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-APPANOOSE-DAVIS- 342 PM CDT WED JUL 18 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT A MODERATE RISK OF SEVERE THUNDERSTORMS REMAINS FOR THIS EVENING INTO TONIGHT. THE PRIMARY THREATS ARE ANTICIPATED TO BE LARGE HAIL AND DAMAGING WINDS. HEAVY RAINFALL IS ALSO EXPECTED WHICH MAY EXCEED SEVERAL INCHES IN LOCALIZED AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SOME LINGERING THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THROUGH THURSDAY MORNING WITH THE MAIN THREAT BEING HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING INTO TONIGHT. IAZ092>095-192045- TAYLOR-RINGGOLD-DECATUR-WAYNE- 342 PM CDT WED JUL 18 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS FOR THIS EVENING INTO TONIGHT. THE PRIMARY THREATS ARE ANTICIPATED TO BE LARGE HAIL AND DAMAGING WINDS. HEAVY RAINFALL IS ALSO EXPECTED WHICH MAY EXCEED SEVERAL INCHES IN LOCALIZED AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH MIDDAY THURSDAY... WITH THE MAIN THREAT BEING LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT. ALBRECHT
In the hours before
Local storm report, Jul 18, 4:25 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
425 PM CDT WED JUL 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG 2 S BANCROFT 43.26N 94.22W
07/18/2007 KOSSUTH IA EMERGENCY MNGR
CATTLE SHED DESTROYED BY STRONG WINDS.
&&
JJOHNSONLocal storm report, Jul 18, 4:48 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
448 PM CDT WED JUL 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM TSTM WND DMG MANSON 42.53N 94.54W
07/18/2007 CALHOUN IA LAW ENFORCEMENT
POWERPOLLS REPORTED DOWN IN MANSON ALONG WITH SEVERAL
TREE LIMBS.
&&
PODRAZIKLocal storm report, Jul 18, 4:49 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
449 PM CDT WED JUL 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND GST N MANSON 42.53N 94.54W
07/18/2007 E70 MPH CALHOUN IA TRAINED SPOTTER
8 INCH TREE LIMBS DOWN...POWER IS OUT.
&&
ALBRECHTThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 2:54 AM CDT | Severe Thunderstorm Warning | DMX | Hancock, Winnebago | 51 min |
| Jul 18, 4:13 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Pocahontas | 47 min |
| Jul 18, 4:19 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Webster | 41 min |
| Jul 18, 4:38 PM CDT | Severe Thunderstorm Warning | DMX | Wright | 42 min |
| Jul 18, 4:41 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 49 min |
| Jul 18, 4:46 PM CDT | Flash Flood Warning | DMX | Bremer | 6 hr |
| Jul 18, 4:59 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 30 min |
| Jul 18, 5:14 PM CDT | Flash Flood Warning | DMX | Butler | 6 hr |
| Jul 18, 5:15 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 45 min |
| Jul 18, 5:17 PM CDT | Severe Thunderstorm Warning | DMX | Bremer | 43 min |
| Jul 18, 5:37 PM CDT | Flash Flood Warning | DMX | Black Hawk | 6 hr |
| Jul 18, 5:37 PM CDT | Severe Thunderstorm Warning | DMX | Story | 53 min |
| Jul 18, 5:48 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Marshall, Tama | 57 min |
| Jul 18, 5:57 PM CDT | Tornado Warning | DMX | Grundy | 21 min |
| Jul 18, 6:02 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 43 min |
| Jul 18, 6:28 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 62 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.